Format

Send to

Choose Destination
Pathology. 1997 May;29(2):221-3.

Acquired high titre factor VIII inhibitor with underlying polyarteritis nodosa.

Author information

1
Department of Hematology, Christchurch Public Hospital, New Zealand.

Abstract

We here present the case of a 70-year-old woman referred to our unit for investigation of bleeding. Investigations confirmed a high titre acquired Factor VIII inhibitor. In association there was relapse of systemic illness associated with anti-neutrophil cytoplasmic antibodies (atypical pattern) for which she had been treated five years previously. Immunosuppression was attempted, but it failed to have an impact both on the inhibitor titre and on the underlying disorder. The patient died from multi-organ failure and massive chest hemorrhage. Post-mortem showed necrotizing vasculitis of medium sized vessels at several sites, including the kidney, consistent with a diagnosis of polyarteritis nodosa. Although it is well recognised that Factor VIII inhibitors are found in conjunction with autoimmune disorders, this case is significant in that it is the first associated with histologically proven polyarteritis nodosa type vasculitis. The case illustrates the difficulties in the investigation and management of patients with acquired high titre Factor VIII inhibitors.

PMID:
9213346
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center